North Dakota, 2005

Flash Flooding and Hail in North Dakota, September 9, 2005

September 9, 2005 · NWS FGF · 18 events in 9 counties and zones

16 hail, 2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Sep 8, 7:30 PM CST, 9 hours 55 minutes earlier.

Area forecast discussion, Sep 8, 7:30 PM CST, 9 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
830 PM CDT THU SEP 8 2005

FORECAST CHALLENGE FOR UPDATE CONCERNS TEMPERATURES AND PCPN CHANCES.

SKIES HAVE PRETTY MUCH CLEARED OFF EXCEPT FOR FAR NORTH. BASED ON
FLOW AM NOT ANTICIPATING MUCH IN WAY OF CLOUD COVER OVERNIGHT.
NAM/GFS BOTH INDICATING INCREASING WARM ADVECTION/ISENTROPIC LIFT
DURING OVERNIGHT. LOW LEVEL JET INCREASES TO NEARLY 30KT HOWEVER
LITTLE IN THE WAY OF SPEED OR DIRECTIONAL CONVERGENCE BLO 800MB.
ALSO UPPER SUPPORT AND DEEP LAYERED MOISTURE LACKING. AS A RESULT
WILL MAINTAIN DRY FORECAST. STEADY SE FLOW AND WARM ADVECTION SHOULD
MAKE FOR MILD NIGHT. OVERALL FORECAST OK WITH ONLY SLIGHT
ADJUSTMENTS MADE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

VOELKER
Hazardous weather outlook, Sep 9, 5:15 AM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
615 AM CDT FRI SEP 9 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-101115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
615 AM CDT FRI SEP 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE OVER THE AREA THIS MORNING AND THEN
THIS AFTERNOON NORTHEAST OF A LINE FROM CAVALIER NORTH DAKOTA TO
WADENA MINNESOTA. THEY WILL GENERALLY BE NON-SEVERE BUT ONE OR TWO
MAY CONTAIN LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS ON SATURDAY AND SATURDAY NIGHT...
SUNDAY NIGHT THROUGH MONDAY NIGHT...AND AGAIN ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GV

The radar

The Fargo/Grand Forks radar (KMVX), 101 km away, was scanning. The volume nearest the first event began at 11:26 UTC.

Open the radar archive at this moment

Event by event

16 hail, 2 flash flood. Local standard time, as filed.

Hail, Eddy

When
September 9, 5:25 AM CST
Where
Eddy County, 12 mi ENE of Brantford
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.667, -98.650

Hail, Nelson

When
September 9, 5:45 AM CST
Where
Nelson County, 3 mi SE of Kloten
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.683, -98.033

Hail, Steele

When
September 9, 6:15 AM CST
Where
Steele County, 5 mi NE of Sharon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.650, -97.817

Hail, Griggs

When
September 9, 6:15 AM CST
Where
Griggs County, 8 mi NE of Jessie
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.617, -98.117

Hail, Grand Forks

When
September 9, 6:30 AM CST to 6:34 AM CST
Where
Grand Forks County, 8 mi S of Logan Center
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.683, -97.817

Hail covered the ground.

Hail, Steele

When
September 9, 6:35 AM CST
Where
Steele County, 10 mi NE of Sharon
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.700, -97.750

Hail, Grand Forks

When
September 9, 6:35 AM CST
Where
Grand Forks County, 9 mi SSE of Logan Center
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.683, -97.750

Hail, Benson

When
September 9, 6:35 AM CST
Where
Benson County, 4 mi SW of Minnewaukan
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.033, -99.317

Dime to nickel sized hail covered the ground.

Hail, Benson

When
September 9, 6:45 AM CST
Where
Benson County, 5 mi SW of Minnewaukan
Measured
2.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.017, -99.333

A few golfball to baseball sized hailstones fell after the rain passed by.

Hail, Grand Forks

When
September 9, 6:45 AM CST
Where
Grand Forks County, 2 mi WSW of Northwood
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.717, -97.600

Hail, Cass

When
September 9, 9:02 AM CST
Where
Cass County, 7 mi W of Page
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.150, -97.733

Hail, Barnes

When
September 9, 9:02 AM CST
Where
Barnes County, 4 mi SE of Pillsbury
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
47.167, -97.717

Hail, Traill

When
September 9, 9:10 AM CST
Where
Traill County, 5 mi S of Kelso
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.250, -97.033

Hail, Cass

When
September 9, 9:40 AM CST
Where
Cass County, 1 mi SW of Page
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.133, -97.600

Hail, Traill

When
September 9, 9:50 AM CST
Where
Traill County, 2 mi SSE of Kelso
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.283, -97.017

Hail, Cass

When
September 9, 10:00 AM CST
Where
Cass County, 5 mi NE of Page
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.200, -97.500

Flash Flood, Traill

When
September 9, 10:05 AM CST to 12:00 PM CST
Where
Traill County, 2 mi SSE of Kelso
Reported by
GENERAL PUBLIC
Coordinates
47.283, -97.017

Over two inches of rain fell in an hour. Farm yards and fields were flooded.

Flash Flood, Cass

When
September 9, 10:10 AM CST to 12:10 PM CST
Where
Cass County, 7 mi W of Grandin
Reported by
OFFICIAL NWS OBS.
Coordinates
47.233, -97.150

About 1.50 inches of precipitation fell in less than an hour. Farm fields and yards were flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5474377, 5474378, 5474379, 5474380, 5474381, 5474382, 5474383, 5474454, 5474455, 5474456, 5474457, 5474458, 5474459, 5474460, 5474461, 5474462, 5474463, 5474464.